Hail, Dekalb
- When
- August 18, 1:50 PM CST to 1:53 PM CST
- Where
- Dekalb County, 0.9 mi NE of Ft Payne
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.440, -85.720
Dime sized hail was reported in downtown Fort Payne.
A strong thunderstorm produced dime sized hail in the town of Fort Payne in DeKalb County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A strong thunderstorm produced dime sized hail in the town of Fort Payne in DeKalb County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 11:24 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1224 PM CDT THU AUG 18 2016 .UPDATE... For 18Z TAFs. && .DISCUSSION... (Issued 1030 AM CDT THU AUG 18 2016) Only a shower or two lingers from the batch of convection that went through the TN Valley this morning due to a shortwave. Temps in southern middle TN and NE AL still feel the effects of that convection due to the rain cooled air and lingering cloud cover with temps ranging from the lower 70s to the lower 80s. With less cloud cover farther west, temps currently sit in the mid 80s. The rain is not over for today though. As ridge of high pressure that is still anchored across the region begins to slowly weaken, disturbances will glide along the northwest periphery. This will be our main source of lift for additional scattered showers and thunderstorms across the forecast area today combined with leftover outflow boundaries from this morning. Due to a current lull in activity as previously mentioned, have adjusted POP trends leading into this afternoon. Visible satellite shows cloud cover starting to return to NW AL which will help keep the warming trend at bay compared to earlier this morning. However will keep an eye on the trends and adjust as necessary. JMS && .AVIATION... For 18Z TAFs: Sporadic areas of shra/tsra have begun to develop in response to daytime heating. Generally xpct this trend to continue into the afternoon period, with the KHSV terminal having the higher prob of impact. Near this terminal, reduced cigs/vis are possible with some of the heavier precip. Activity should diminish some going into the evening hrs, with predom mid level cigs in place. Another upper wave from the w is then xpcted to approach the area early Fri morning, with the higher prob mainly near the KMSL terminal. 09 && .HUN Watches/Warnings/Advisories... AL...NONE. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CDT THU AUG 18 2016 ALZ001>010-016-TNZ076-096-097-191015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 150 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON PERIOD AND INTO THE EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. MINOR FLOODING IS POSSIBLE WITH AREAS THAT RECEIVE MULTIPLE EPISODES OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE PERIOD FROM FRIDAY THROUGH SUNDAY AS SEVERAL UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION AND INTERACT WITH A VERY MOIST AIRMASS. LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS ARE AGAIN POSSIBLE WITH SOME OF THESE STORMS. A COLD FRONT IS THEN EXPECTED TO PUSH SOUTHEASTWARD AND BRING AND AN END TO THE STORMS FROM NORTHWEST TO SOUTHEAST BY SUNDAY EVENING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT THU AUG 18 2016
ALZ008-010-181845-
MARSHALL AL-DE KALB AL-
118 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB AND
SOUTHEASTERN MARSHALL COUNTIES UNTIL 145 PM CDT...
AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOAZ...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...CROSSVILLE...GERALDINE...DOUGLAS...KILPATRICK...
WHITON...ARONA...CHIGGER HILL AND LATHAMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.
&&
LAT...LON 3417 8632 3443 8601 3423 8597 3420 8604
3420 8611 3418 8612 3418 8619 3412 8627
TIME...MOT...LOC 1817Z 234DEG 12KT 3419 8616
09PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM FLASH FLOOD NW DECATUR 34.61N 86.99W
08/18/2016 MORGAN AL EMERGENCY MNGR
PEOPLE STRANDED IN THEIR VEHICLES OUTSIDE MORGAN COUNTY
COURTHOUSE. WATER ABOUT 3 FEET DEEP AND RISING.
&&
AMINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CDT THU AUG 18 2016
ALZ010-182015-
DE KALB AL-
246 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEKALB COUNTY UNTIL
315 PM CDT...
AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT PAYNE...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...VALLEY HEAD...HAMMONDVILLE...MENTONE...
ADAMSBURG AND DESOTO STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS
ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS
STORM HAS PASSED.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3447 8557 3447 8558 3445 8558 3439 8567
3449 8579 3474 8561 3458 8552 3453 8551
TIME...MOT...LOC 1946Z 224DEG 12KT 3448 8568
09The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 hail. Local standard time, as filed.
Dime sized hail was reported in downtown Fort Payne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653667.